Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have pain in knees and elbows, swelling in lower legs, muscle pain. Taking Prednisone, Percocet, Methotrexate, Fosamax. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
Yes, I began having joint pain in my knees and elbows along with a flu-like feeling five years ago. My joint pain has progressed and I have a lot of swelling and what appears to be connective tissue on my lower legs. I also have severe muscle pain in my legs. I have only had one or two rashes, but my XXXXXXX became positive in November of 2009 (It was negative in September '09). My rheumatologist told me I had undifferentiated collagen disorder along with osteoarthritis. I no longer have good health insurance and am afraid that I will be unable to walk in another year as my left leg is extremely painful and the right foot is very tender and I'm developing lumps on the superior aspect of the foot and tenderness on the ball of the foot. I am taking Prednisone and Percocet along with Methotrexate and now Fosamax. I am in constant pain. Is there anything else that should be done for me in the way of testing and/or treatment?
Posted Fri, 9 Aug 2013 in Lupus
Answered by Dr. Divya Agarwal 44 minutes later
You seem to be on the right treatment.
As far as investigations are concerned you may like to get your XXXXXXX done by Indirect immunofluorescence. In addition, the line immuno assay for extractable nuclear antigens.
The RA needs to be confirmed by RF and Anti CCP.
The medication you are taking should be in the best tolerable doses, so that your inflammatory markers (ESR and CRP) are in the normal range.
Ideally, your prednisone should be at doses, which should be the lowest at which your symptoms are controlled.
In addition, it may be advisable to add hydroxychloroquine to get a better control.
Above answer was peer-reviewed by
Follow-up: Have pain in knees and elbows, swelling in lower legs, muscle pain. Taking Prednisone, Percocet, Methotrexate, Fosamax. Treatment? 1 hour later
Oh, I am not familiar with hydroxychloroquine. How does this drug work? Unfortunately, I am waiting to see a Rheumatologist and I have been told I could wait up to a year. I recently ordered a kit from WWW.WWWW.WW and will be sending them a DNA sample from saliva. My sister found out that Familial Mediterranean Fever is something that showed on my father's side and that she is positive for it. She has back pain. I don't have back pain as my most debilitating symptom. I am currently taking 15 mg of Prednisone and I am never pain free. Occasionally I take an extra 5mg when I am really desperate, but I am becoming very concerned because I am getting much worse very rapidly. Do you think that FMF is a real possible explanation for my problem? I have no cartilage at all in either knee and I have an area on both hands that goes from the forefinger over to the ring finger and it must be an effusion - on both hands, worse on the right. I'm developing a silver dollar sized swelling on the right foot.
Answered by Dr. Divya Agarwal 26 minutes later
Hydroxychloroquine is a well established drug for arthritis, it works in a manner similar to other disease modifying agents.
Your symptoms don’t seem to show FMF, as that condition is usually an intermittent arthritis with fever and serositis(pleural effusions).
I would say that you are on a fairly high dose of prednisone; also you need to be monitored for its side effects like diabetes, glaucoma, and osteoporosis.
Your knees are definitely a case of osteoarthritis, and if they are so bad, you seriously need to consider surgery for the same.
As for your arthritis, you need to be on at least 20 mg of methotrexate along with hydroxychloroquine if possible.
With that, your prednisone may be reduced.
Above answer was peer-reviewed by
Follow-up: Have pain in knees and elbows, swelling in lower legs, muscle pain. Taking Prednisone, Percocet, Methotrexate, Fosamax. Treatment? 18 minutes later
I think I was on Plaquinil in 2009 for about 4 months with no change in symptoms. But, I was on a much smaller dose of Prednisone and wasn't as sick. I have already had total knee done on the left - it didn't help. I still have more pain in the left knee than the right. I did have a fall a few weeks after the surgery and landed on that knee but Xrays didn't show a fracture. I have a large effusion in front and also fluid in the back side of both knees. It is difficult to put any weight on the left leg. I had a titanium and plastic implant due to nickel allergy. Anyway, this is my last question. Would the Plaquinil help now in coordination with the other drugs? I very much want to reduce the Prednisone but right now I just can't do it and function. I am already having trouble just walking across the room. I wear ace wraps on my knees and ankle wraps to stabilize the joints. Oh, I forgot to mention that I have had several episodes of corneal abrasions on the left eye and the eye doctor believes it is related to whatever collagen disorder I have. Does this seem like Lupus???
Answered by Dr. Divya Agarwal 6 minutes later
Yes, I think the plaquenil should help in coordination with other drugs, especially since you have a positive XXXXXXX and you have some symptoms of lupus.

I think combination DMARDS should work for you in combination with prednisone.

Because the next option is drugs called biologics, these are certain new molecules, which target the inflammatory cytokines.

However again the problem is they are expensive medicines.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor